USP Drug Safety Review: Errors involving PCA pumps

October 25, 2004

To prevent the administration of excessive amounts of analgesia medication, patient-controlled analgesia (PCA) pumps offer several safety features (e.g., a "lockout interval" specifies both the minimum amount of time between each dose and an established maximum allowable amount of drug during a predefined time period). Despite such advantages, medication errors involving PCA pumps continue to occur.

To prevent the administration of excessive amounts of analgesia medication, patient-controlled analgesia (PCA) pumps offer several safety features (e.g., a "lockout interval" specifies both the minimum amount of time between each dose and an established maximum allowable amount of drug during a predefined time period). Despite such advantages, medication errors involving PCA pumps continue to occur.

USP examined the medication errors submitted to its MEDMARX and USP Medication Errors Reporting (MER) Program from Sept. 1, 1998, through Aug. 31, 2003. To obtain PCA errors in MEDMARX, a text search for "PCA" in the Error Description field was conducted. Together, both programs yielded a total of 5,377 records. Of these, 425 records (7.9%) were categorized as harmful.

When the nurse was cleaning the room, she turned off the PCA device and removed the morphine solution. She noted that the solution in the IV bag did not correlate to the pump. The pump indicated the bag should contain 20 ml with a dose of 8 mg delivered. The nurse calculated that the bag should contain at least 80 ml. The nurse contacted a supervisor, who reviewed the pump settings and discovered that the pump had been incorrectly programmed to deliver 1 mg/ml instead of 0.1 mg/ml.

2. A PCA-related error occurred in a hospital and it was discovered that the error was not due to a wrong drug, dose, or programming error, but to the overdosage of an opioid as a result of a practice-related error. The nurse, when assessing the patient's pain, would wake the patient to perform the assessment and then would push the PCA pump button on behalf of the patient. The nurse was attempting to assist the patient but in reality was causing extreme oversedation and the patient died.

Recommendations to prevent PCA errors General

USP also has a list of tips for using this resource at http://www.usp.org/patientSafety/briefsArticlesReports/practitionerReportingNews/prn1182004-09-10.html.

Dispensing

Administering

Monitoring If patient complains of pain, reassess pump settings. Check that the basal rate has been entered. Also check that the tubing is not kinked.

USP operates two complementary reporting programs: the Medication Error Reporting Program, presented in cooperation with the Institute for Safe Medication Practices, and MEDMARX. For more information on how to report errors, visit: http://www.usp.org/patientsafety.